Mississippi, 2025Tornado and Damaging Winds in Mississippi, January 5, 2025
January 5, 2025 · NWS MEG · 6 events in 3 counties and zones
A deep area of low pressure tracked across the Central Plains during the early morning hours of January 5, 2025. A warm front surged north across the Mid-South allowing for ample moisture return.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $36,000
- Crop damage
- $2,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep area of low pressure tracked across the Central Plains during the early morning hours of January 5, 2025. A warm front surged north across the Mid-South allowing for ample moisture return. This moisture return provided instability with already favorable wind shear in place. A line of storms crossed the region during the afternoon and early evening hours producing isolated damaging wind and a weak tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 5, 2:50 PM CST, 41 minutes earlier.
Area forecast discussion, Jan 5, 2:50 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
250 PM CST Sun Jan 5 2025
...New SYNOPSIS, DISCUSSION...
.SYNOPSIS...
Issued at 245 PM CST Sun Jan 5 2025
A low pressure system will track across the Mid-South tonight
bringing showers, thunderstorms and windy conditions. Behind the
low pressure system, some wintry precipitation may occur after
midnight. Some light snow accumulation near the Tennessee and
Kentucky border is possible overnight. Cold air will quickly move
in overnight with wind chill values in the teens areawide. Cold
weather will persist for much of the upcoming week with another
shot of wintry weather possible on Friday.
&&
.DISCUSSION...
(This evening through next Saturday)
Issued at 245 PM CST Sun Jan 5 2025
Skies are cloudy across the Mid-South this afternoon with
temperatures ranging from the mid 30s to the mid 60s. A large area
of showers with some embedded thunderstorms covers much of the
Mid-South. Low pressure is currently over central Arkansas with a
cold front extending south into northwest Louisiana.
As the low tracks northeast tonight, additional showers and
thunderstorms will develop ahead of the front. Some of the
thunderstorms may be severe with damaging winds as the main threat
with possible tornadoes across portions of north Mississippi where
a Tornado Watch is in effect until 9 PM this evening. Outside of
thunderstorms, windy conditions remain possible for much of north
Mississippi and southern portions of west Tennessee so the Wind
Advisory remains in effect until midnight tonight. As the low
moves east of the region tonight, showers and thunderstorms will
move out of the Mid-South. Behind the low, light precipitation may
develop mainly over portions of west Tennessee overnight. As
colder air moves in, some of the precipitation may change over to
freezing drizzle or light snow with some light accumulation
possible near the Tennessee/Kentucky border. Temperatures will be
quite chilly overnight with lows Monday morning in the mid to
upper 20s.
High pressure will build into the central Plains on Monday which
will start a period of dry weather and below normal temperatures
for Monday through Thursday. Highs each day will be in the 30s
with lows in the mid teens to lower 20s.
A low pressure system will track across the Gulf of Mexico on
Friday. As moisture circulates around the low, a mix of rain and
snow will be possible over portions of north Mississippi with
mainly winter precipitation over the remainder of the region. The
low will reach the Florida Gulf Coast by Saturday with dry weather
and continued below normal temperatures expected for the Mid-
South.
&&
.AVIATION...
(18Z TAFS)
Issued at 1159 AM CST Sun Jan 5 2025
A broken line of SHRA/TSRA remains on track to pass through the
Midsouth TAF sites this afternoon. This convection will anchored
on a cold front and preceded by isolated SHRA/TSRA in the warm
sector ahead of the front.
Wrap-around light wintry precip will be possible for a few hours
after 06z, mainly north of a MEM-MKL line. HRRR soundings show dry
air above FL050, where snow typically forms. The lower level
moisture may be present some -FZDZ potential, with lift provided
by weak frontal forcing. At this time, coverage and intensity
potential appear limited. After 12Z, expect fairly static
conditions, with MVFR CIGs, no precip and gusty NW winds.
PWB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Winter Weather Advisory from 6 PM this evening to noon CST
Monday for ARZ009-018.
MO...Winter Weather Advisory from 6 PM this evening to noon CST
Monday for MOZ113-115.
MS...Wind Advisory until midnight CST tonight for MSZ001>017-020>024.
TN...Winter Weather Advisory from 6 PM this evening to noon CST
Monday for TNZ001>004-022.
Wind Advisory until midnight CST tonight for TNZ088>092.
&&
PUBLIC FORECAST...AC3
AVIATION...PWBIn the hours before
Special weather statement, Jan 5, 2:30 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Memphis TN
230 PM CST Sun Jan 5 2025
ARZ058-MSZ010-052100-
Phillips AR-Coahoma MS-
230 PM CST Sun Jan 5 2025
...A STRONG THUNDERSTORM WILL IMPACT PHILLIPS AND WEST CENTRAL
COAHOMA COUNTIES THROUGH 300 PM CST...
At 230 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles east of Gillett, or 10 miles west of White River National
Wildlife Refuge, moving northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Marvell, Elaine, Helena-West Helena, White River National Wildlife
Refuge, Crumrod, Watkins Corner, Lake View, Mosby Spur, Ferguson,
Wabash, Modoc, Preston Place, Quarles, Hoop Spur, Wycamp, Latour,
Turkey Scratch, Ratio, Helena Crossing, and Lundell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CST for eastern
Arkansas...and northwestern Mississippi.
&&
LAT...LON 3414 9108 3419 9109 3422 9106 3425 9108
3425 9106 3428 9108 3430 9107 3429 9106
3433 9106 3434 9105 3434 9100 3447 9100
3447 9106 3465 9105 3465 9098 3454 9058
3412 9084 3412 9112
TIME...MOT...LOC 2030Z 229DEG 53KT 3416 9125
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SchlessigerSpecial weather statement, Jan 5, 2:57 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
257 PM CST Sun Jan 5 2025
ARZ049-058-MSZ007-010-052130-
Phillips AR-Lee AR-Tunica MS-Coahoma MS-
257 PM CST Sun Jan 5 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LEE...PHILLIPS...
NORTHERN COAHOMA AND SOUTHERN TUNICA COUNTIES THROUGH 330 PM CST...
At 257 PM CST, Doppler radar was tracking a strong thunderstorm near
Elaine, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Elaine, Helena-West Helena, White River National Wildlife Refuge, St
Francis National Park, Friars Point, Lexa, Dubbs, Dundee, Watkins
Corner, Crumrod, Lake View, Lula, Lagrange, Gerlach Mill, Mosby Spur,
Ferguson, Moon, Preston Place, Haleside, and Quarles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CST for eastern
Arkansas...and northwestern Mississippi.
&&
LAT...LON 3414 9108 3419 9109 3422 9106 3425 9108
3425 9106 3428 9108 3430 9107 3429 9106
3433 9106 3434 9105 3434 9100 3445 9100
3479 9059 3455 9025 3412 9094 3412 9112
TIME...MOT...LOC 2057Z 237DEG 59KT 3439 9086
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SchlessigerThunderstorm Wind, Tunica
- When
- January 5, 3:31 PM CST to 3:36 PM CST
- Where
- Tunica County, 1.33 mi ENE of Little Texas
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.630, -90.260
Minor siding damage to a home.
Thunderstorm Wind, Tunica
- When
- January 5, 3:31 PM CST to 3:36 PM CST
- Where
- Tunica County, 1.84 mi ENE of Little Texas
- Measured
- 56 kt (64 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.630, -90.250
Several tree tops split off trees near Little Texas. Debris blocked the roadway.
Thunderstorm Wind, Tate
- When
- January 5, 3:34 PM CST to 3:39 PM CST
- Where
- Tate County, 2.2 mi SE of Savage
- Measured
- 56 kt (64 mph) estimated gust
- Crop damage
- $500
- Reported by
- NWS Storm Survey
- Coordinates
- 34.610, -90.190
Several large softwood branches down along Highway 4.
Tornado, Monroe
- When
- January 5, 7:08 PM CST to 7:09 PM CST
- Where
- Monroe County, 2.6 mi WNW of Aberdeen Stinson Arp to 2.44 mi WNW of Aberdeen Stinson Arp
- Rating
- EF1
- Path length
- 0.69 mi
- Path width
- 120 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.858, -88.624
The tornado began near Old Houston Rd in southern Monroe County, where tree damage was noted. The tornado continued northeast towards Egypt Rd, causing damage to a residential area. One home sustained roof damage along with trees and power lines downed. Damage was consistent with an EF1 tornado producing 100 mph wind gusts. The tornado likely dissipated in a wooded area slightly northeast of the residential neighborhood.
Thunderstorm Wind, Monroe
- When
- January 5, 7:11 PM CST to 7:16 PM CST
- Where
- Monroe County, 2.51 mi NNW of Aberdeen Stinson Arp
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.884, -88.596
An outbuilding was destroyed on Highway 45 near Box Road.
Thunderstorm Wind, Monroe
- When
- January 5, 7:20 PM CST to 7:25 PM CST
- Where
- Monroe County, 1.5 mi SSW of Smithville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Crop damage
- $500
- Reported by
- Public
- Coordinates
- 34.050, -88.410
Minor damage sustained to a home and trees along Pecan Rd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Illinois, January 5 to 6, 20251 death · $1.2 million · 19 events
- Tornadoes and Hail in Mississippi, January 5, 2025$640,000 · EF2 · 23 events
- Winter Storm in Kentucky, January 5 to 6, 20251 death · 41 events
- Winter Storm in Indiana, January 5 to 6, 20251 death · 10 events
- High Surf in Hawaii, January 5, 20251 death · 1 event
- Tornado and Damaging Winds in Louisiana, January 5, 2025$100,000 · EF2 · 9 events
- Flash Flooding and Flood in American Samoa, January 5 to 10, 2025$2.3 million · 20 events
- Ice Storm and Flood in Kentucky, January 5 to 6, 2025$1.7 million · 23 events
- Winter Storm in Indiana, January 5 to 6, 2025$1.1 million · 6 events
- Ice Storm and Winter Weather in Missouri, January 5 to 6, 2025$695,000 · 11 events
- Winter Storm in Virginia, January 5 to 6, 2025$75,000 · 22 events
- Tornadoes and Damaging Wind in Louisiana, January 5, 2025$45,000 · EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1232846, 1232847, 1232848, 1232845, 1233138, 1232849.